Bronchoaiveoiar Lavage

The case we are reporting here is that of a patient whose interstitial pneumonitis seemed to be induced by nilu­tamide, a newly available active drug for prostate cancer treatment. The correlation between variations of BAL cell data sequentially evaluated and the provocation test with this drug would appear to exemplify the possible diagnostic interest in this procedure. In addition, these BAL data support the role of a cell-mediated immunologic mechanism in the pathogenesis of this nilutamide-induced pneumonitis.

Case Report

A 79-year-old man, an ex-shopkeeper who gave up smoking 40 years prior to seeing us, was referred to us by late July 1987. He had a gastrectomy at the age of 50 years and a myocardial infarction at the age of 73 years. Since then, he had been taking isosorbide dinitrate orally and dipyridamole for angina pectoris and methyl- dopa for mild hypertension. Six years later, bone investigations revealed defects consistent with malignant deposits in the fifth and sixth right ribs, pelvis and vertebral column; a chest roentgenogram showed normal lung parenchyma. The ESR was 20 mm at first hour. A transrectal biopsy demonstrated a prostatic adenocarcinoma. In late April 1987, he underwent a surgical castration and was given radiotherapy (45 grays) over two months to the right ribs along with prednisone (first 25 and then 10 mg daily). Treatment with niluta¬mide was begun (300 mg daily for 34 days, then 150 mg daily for 42 days).

At the end of the second month of this treatment, bone pain had improved but he developed a slight fever (38°C) and exertional dyspnea. On admission, his general condition was good. Crepita­tions were heard in both lungs. A chest roentgenogram showed metastases on fifth and sixth right ribs and small opacities of an interstitial type spread throughout both lungs (Fig 1). A few days after admission this patients respiratory assessment was suddenly interrupted by the occurrence of thromboembolic disease with diffuse chest pain, increased dyspnea, signs of right ventricular failure and left lower limb phlebitis. Systemic blood pressure was normal. Chest roentgenogram displayed a blunted right costo- phrenic angle, an elevated right diaphragm; Pa02 was 45 mm Hg and PaC02, 25 mm Hg on room air. The thromboembolism was confirmed by pulmonary angiography which showed multiple pulmonary emboli; deep vein thrombosis of the left leg was obvious on phlebography film. Treatment was commenced with heparin and a filter (Cunter No. 30) was placed in the inferior vena cava through the right femoral vein.
cheap viagra professional

Figure 1 . Chest roentgenogram

FIGURE 1. Chest roentgenogram showing metastases on fifth and sixth right ribs and small opacities of an interstitial type spread throughout both lungs.

Fifteen days later, all thromboembolic signs had subsided. Clinically, and while still on nilutamide, he remained breathless with crepitations audible in both lungs. A chest x-ray film showed an interstitial process throughout both lungs, a similar appearance to that seen prior to thromboembolism. Peripheral blood cell count was 9,250 with 70.4 percent neutrophils, 2.3 percent eosinophils, 20.9 percent lymphocytes and 6.4 percent monocytes; ESR was increased to 60 mm at first hour. Pulmonary function tests showed results consistent with a restrictive syndrome (vital capacity: 76 percent predicted) with Pa02 of 60 mm Hg on room air and an alveolo-arterial oxygen gradient greatly increased to 54 mm Hg. Gas-diffusing capacity was decreased to 0.8 mmol/minAPa/L (nor­mal value: 1.9 to 2.4). All tests of sputum and serum for bacterial, viral or fungal infection were negative. Tuberculin skin test was negative. Serum IgE level was normal as were serum levels of C3 and C4 complement fractions and circulating immune complexes (Raji-cell technique). A search for rheumatoid factor, cryoglobulin and antinuclear antibodies was negative. A migration inhibition test on peripheral blood leukocytes in the presence of different concen­trations of nilutamide showed an inhibition of 31.3 percent at the 72nd hour of a cell culture containing 10 jig nilutamide/ml; with the same concentration, no significant inhibition (10 percent) was observed in a healthy control. Fiberoptic bronchoscopy (Olympus BF B3) was negative as was bronchial tumor cytology. In BAL fluid using a conventional technique,3 there was alveolar lymphocytosis with disturbed lymphocyte subset ratio (Table 1). By contrast, T- lymphocyte subsets in peripheral blood were normal (CD4 = 48 percent; CDe = 20 percent; CD4:CDS = 2.4). Diagnosis of niluta- mide-related hypersensitivity pneumonitis was then considered likely. Thus, the drug was withdrawn (cumulative dose: 16.5 g) and prednisone daily dosage was increased to 30 mg for one month and progressively reduced before its withdrawal the next month.

Table 1—Bronchocdveolar Lavage Cell Populations (%)

On Admission

11 Weeks after Nilutamide Cessation

5 Weeks after Nilutamide Resumption

Macrophages

38

86

62

Neutrophils

1

6

4.8

Eosinophils

3

0

0.4

Lymphocytes

58

8

33

CD4 lymphocytes

13

30

25

CDe lymphocytest

67

54

70

CD4:CD8 lymphocytes ratio

0.19

0.55

0.35

Eleven weeks after nilutamide was stopped, exertional dyspnea and lung crepitations had disappeared. Chest roentgenogram and chest CT-scan showed complete clearing of interstitial opacities. The ESR fell to 24 mm. Pulmonary function returned to normal. The Pa02 had risen to 89 mm Hg; alveolo-arterial oxygen gradient was 16 mm Hg. In BAL fluid, lymphocytosis was normal (8 percent) with a rise in CD,:CD„ ratio (0.55). Kamagra Oral Jelly

Two months later, because of recurrence of bone pain and an elevated serum-specific prostatic antigen (165 ng/ml), nilutamide administration was resumed for five weeks (150 mg daily) with the patients informed consent. By the end of this time, exertional dyspnea and crepitations at both bases reappeared and PaOz decreased (62 mm Hg). No change was seen on chest x-ray film, but in BAL fluid, lymphocytosis was present (33 percent) with accentuation of lymphocyte subset imbalance (0.35). Finally nilu­tamide treatment was stopped. Two months after the second nilutamide withdrawal, the patients respiratory condition remained satisfactory.

Category: Drugs / Tags: Bronchoaiveoiar Lavage

Leave a Reply

Your email address will not be published. Required fields are marked *

CAPTCHA image
*